Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 128, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 20, 2022, 9:54 PM CDT for Buffalo County, Trempealeau County, Wisconsin. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2022, 9:54 PM CDT (02:54 UTC)
- Expired
- Sep 20, 2022, 11:00 PM CDT
- In force
- 66 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Buffalo County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 65 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 8:31 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3319 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1081 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 6.1
- Supercell composite
- 27.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 6:38 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Sep 20, 6:38 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 638 PM CDT Tue Sep 20 2022 .DISCUSSION...(This evening through Tuesday) Issued at 157 PM CDT Tue Sep 20 2022 Key Messages: - Severe Weather Potential Tonight - Much Cooler to End the Week/Frost-Freeze Potential - Rain Chances Return Friday STORMS NORTH OF HIGHWAY 29 TONIGHT: A conditional threat for severe weather exists north of state highway 29 early tonight as a cold front moves through the area. Storms could possibly develop in northwestern Wisconsin this evening before moving east towards Taylor County, but low stratus clouds have hampered daytime heating so far today. Visible satellite imagery at 1 PM shows the low clouds starting to scatter out so we will see how quickly the boundary layer can warm this afternoon. The approaching cold front is progged to initiate storms as it interacts with a warm, moist airmass left in the wake of this morning's convective complex. While the front extends further south across the forecast area as well, model soundings show a more robust elevated mixed layer south of Interstate 94 helping cap off the instability aloft. 1500-2000 J/kg of CAPE pools in front of the cold front in north-central Wisconsin. While effective shear remains marginal in current meso model data, lapse rates will be conducive for large hail formation above the cap. If storms are able to initiate, large hail will be the primary hazard. COOLER, SHOWER CHANCES TOMORROW: Cooler and drier air in the wake of tonight's warm front will aid in the return of more seasonable fall weather tomorrow. In the west/northwesterly flow aloft, pockets of positive vorticity advection could lead to scattered showers across our southern counties tomorrow morning. The better forcing will likely stay south of the local area, but included a slight chance of rain the forecast for a few hours. MUCH COOLER TO END THE WEEK: The pattern to end the week will continue to support below normal temperatures as the 500mb trough over Canada deepens over the Great Lakes into the New England States area. A ridge builds in behind it for Thursday night, however this is short-lived with the next trough moving in sometime Friday. It should remain dry Wednesday night through Thursday night. 850mb temperatures 3 to 9 deg C. lower -1 to 5 deg C Thursday morning before moderating on the backside 6 to 8 deg C. by Friday morning. Stronger winds aloft could hold temps up somewhat Thursday morning, however may have to look at cold lows in the cold valley locations that decouple. With the cold airmass, may need a frost advisory for Friday morning. There is still not great agreement on the timing of when the clouds will return. Highs Thursday and Friday should be in the 50s/60s. Lows in the 40s Thursday morning; with mid to upper 30s for cold cranberry bog locations. Currently have lows 32 to 37 for the Black River/parts of the La Crosse River/Wisconsin River/Lemonweir River Basins for Friday morning with 40s elsewhere. RAIN CHANCES RETURN FRIDAY: The storm system for Friday is still over the West Coast. The storm system is forecast to lift northeast into the Rockies and Northern Plains for Friday, however there are still some timing and strength differences and related to how quickly the system becomes negatively tilted that affect the local area. There are also differences on how much trailing energy will linger into Saturday night and Sunday The EPS has a mean around 0.1" at KLSE Friday night, however depending on the timing, precipitation could begin as early as Friday morning or as later as Friday night. Hopefully over the next day, we'll see better agreement in the timing. Highs Saturday warm into the 60s and 70s, but cool back down Sunday. The pattern for Monday and Tuesday looks dry with temperatures below normal in the 60s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 638 PM CDT Tue Sep 20 2022 A cold front will move through KRST around 21.03z and KLSE around 21.04z. Other than the wind shift to the northwest and scattered to broken high clouds no other sensible weather is expected with this front for the TAF sites. With steep 1000-850 mb lapse rates on Wednesday afternoon, we will likely see wind gusts of 20 to 25 knots during the afternoon. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...KAA/Zapotocny AVIATION...Boyne
Hazardous weather outlook, Sep 20, 5:59 AM CDT, 15 hours 55 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 559 AM CDT Tue Sep 20 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053>055-061-211000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant- 559 AM CDT Tue Sep 20 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... No action is needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-034-042>044-211000- Taylor-Clark-Jackson-Monroe-Juneau-Adams- 559 AM CDT Tue Sep 20 2022 This Hazardous Weather Outlook is for portions of central Wisconsin. .DAY ONE...Today and Tonight Scattered storms early this morning with locally heavy rain. Isolated storms are possible this evening, mostly north of Interstate 94. A strong, potentially severe storm would be possible with hail the main threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... No action is needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. nofwd
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 10:51 PM CDT | Special Weather Statement | ARX | Clark, Jackson | 54 min |
| Sep 21, 12:10 AM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 50 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.